Drought, Lower Rio Grande Valley
- When
- October 16, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Lower Rio Grande Valley forecast zone
- Reported by
- Other Federal Agency
The lower Rio Grande Valley returned to severe drought status (D2) this month. Cooperative Observer stations throughout the lower valley region reported zero precipitation for the month.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
The lower Rio Grande Valley returned to severe drought status (D2) this month. Cooperative Observer stations throughout the lower valley region reported zero precipitation for the month. This prompted a return to D2 status during the second half of the month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Oct 15, 10:39 PM MST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1139 PM MDT MON OCT 15 2012 .AVIATION... 06Z TAF CYCLE VFR CONDITIONS EXPECTED AT ALL TAF LOCATIONS NEXT 24 HOURS UNDER DRY NORTHWEST FLOW ALOFT. SCT-BKN HIGH CLOUDS WILL CONTINUE TO STREAM THROUGH SERN NM OVERNIGHT. LOCALLY GUSTY WINDS ARE POSSIBLE TUESDAY AS SFC INVERSIONS BREAK AND W TO NW FLOW ALOFT MOVES OVERHEAD AND MIXES TO THE SFC DURING THE AFTERNOON HOURS. 33 && .PREV DISCUSSION...308 PM MDT MON OCT 15 2012... WEAK FLOW ALOFT HAS BECOME ESTABLISHED OVER THE STATE TODAY WITH TEMPERATURES RISING ABOVE READINGS FROM YESTERDAY. UPPER TROUGH FEATURE WITH POOR DEFINITION HAS BEEN NOTED TO THE SOUTHWEST OF THE BAJA...EXTENDING TOWARD HURRICANE PAUL. WHILE THIS FEATURE IS ALLOWING SOME MID TO HIGH LEVEL MOISTURE TO STREAM OVER THE MEXICAN MAINLAND AND PARTS OF SOUTHERN NEW MEXICO...NO MAJOR IMPACT IS EXPECTED TO THE ABQ FORECAST AREA OTHER THAN SOME HIGH CLOUDINESS. BREEZES HAVE BEEN LIGHT TO MODERATE THIS AFTERNOON WITH STRONGEST SPEEDS CLOSEST TO THE LEE SIDE SURFACE TROUGH THAT HAS REDEVELOPED. ON TUESDAY NORTHWEST FLOW WILL RETURN A BIT STRONGER...INDUCING SOME STRONGER SURFACE WINDS BY THE AFTERNOON. TEMPERATURES WILL WARM UP A FEW DEGREES MORE...RUNNING 5 TO 12 DEGREES ABOVE AVERAGE. BY TUESDAY NIGHT AND WEDNESDAY...A VIGOROUS DISTURBANCE WILL BE SLIDING SOUTHEASTWARD ACROSS THE ROCKIES AND INTO THE GREAT PLAINS OF THE NATION. THE CORE OF UPPER LEVEL ENERGY WILL BE DEFLECTED FAR TO THE NORTH OF NEW MEXICO...HOWEVER...STRONGER WINDS FROM A TIGHTENING GRADIENT WILL SPILL INTO THE STATE. HIGHER PEAKS AND RIDGES WILL SEE SOME OCCASIONAL GUSTS THROUGH TUESDAY NIGHT...WITH A MORE WIDESPREAD SWATH OF STRONGER WINDS BLANKETING MUCH OF CENTRAL TO NORTHWESTERN NM DURING THE DAYTIME WEDNESDAY. COOLER AIR WILL ALSO SAG INTO NEW MEXICO FROM THE NORTH AND EVEN IN THE EASTERN PLAINS FROM THE BACK DOOR SEGMENT OF THE COLD FRONT. THIS INVASION OF COOLER AIR WILL KNOCK DAYTIME HIGHS BACK BELOW AVERAGE IN THE EAST ON THURSDAY...BUT STILL READINGS WILL MAINTAIN NORMALCY IN CENTRAL TO WESTERN ZONES. OTHERWISE THE DRY CONDITIONS WILL PERSIST WITH LIGHT TO MODERATE BREEZES EXHIBITING A DICHOTOMY OF DIRECTIONS BETWEEN THE WESTERN AND EASTERN ENDS OF THE FORECAST AREA. TEMPERATURES WILL REBOUND BACK ABOVE AVERAGE STATEWIDE ON FRIDAY IN THE GRASP OF CONTINUED BUT WEAKER NORTHWEST FLOW ALOFT. THIS WILL LIKELY BREAK DOWN INTO THE WEEKEND IN RESPONSE TO STRENGTHENING WESTERLIES FARTHER NORTH AND UPSTREAM ALONG WITH THE POSSIBLE ARRIVAL OF A SUBTROPICAL LOW PRESSURE FEATURE DRAWING INLAND FROM THE PACIFIC WATERS. REGARDLESS...PROBABILITY FOR SIGNIFICANT PRECIPITATION WILL REMAIN BLEAK. 52 .FIRE WEATHER... NO REAL SIGNIFICANT CHANGES IN THE WEATHER PATTERN THROUGH THE WEEK. DID LOWER DEWPOINT TEMPERATURES DOWN BELOW MODEL GUIDANCE ACROSS SOME AREAS...ESPECIALLY MOUNTAINOUS TERRAIN. MID LEVEL DRY INTRUSION CONTINUES TO BE DEPICTED BY THE MODELS THROUGH MOST OF THE WEEK. PROBABLY MOST PRONOUNCED LATER WEDNESDAY INTO THURSDAY DUE TO THE WAVE PASSAGE. ALREADY SEEING SOME AFFECTS ACROSS THE HIGHER TERRAIN IN THE SOUTHWEST WITH DEWPOINTS IN THE TEENS. WILL NEED TO WATCH THURSDAY MORNING FOR ANOTHER WIDESPREAD FREEZE...FURTHER SOUTH THAN IT HAS BEEN DUE TO THAT DRY AIR INTRUSION. WILL MONITOR THAT TREND. MODELS ARE DEPICTING A FAIRLY ROBUST MID LEVEL AIR FLOW LATER IN THE DAY ON TUESDAY. HAVE SOME BREEZES DEPICTED IN THE GRIDDED FORECAST. ESPECIALLY FAVORING THE HIGHER TERRAIN NORTHERN AND CENTRAL MOUNTAINS. WIND GRADIENT ALOFT REALLY PICKS UP ON WEDNESDAY WITH A NORTHWESTERLY DIRECTION. THIS IS IN RESPONSE TO A WAVE PASSAGE OVER THE NORTHERN AND CENTRAL ROCKIES. WIND FLOW SHOULD BE A LITTLE LESS IN THE WAVE OF THIS WAVE PASSAGE BUT SOME BREEZES SHOULD REMAIN ACROSS CENTRAL AREAS. AS PREVIOUS SHIFT MENTIONED...CANT RULE OUT SOME ISOLATED CRITICAL FIRE WEATHER CONDITIONS TO THE LEE OF THE CENTRAL MOUNTAINS UNDER THAT NORTHWEST FLOW SCENARIO WEDNESDAY AFTERNOON. MODERATE NORTHWEST FLOW ALOFT SHOULD REMAIN ON FRIDAY. TEMPERATURES WILL TREND A BIT WARMER TUESDAY WITH ABOVE NORMAL TEMPERATURES AREAWIDE EXPECTED. GENERALLY 5 TO 10 DEGREES ABOVE NORMAL. BUT AS THE WAVE MOVES ACROSS...COUPLED WITH A WIND SHIFT AND FRONTAL PUSH WEDNESDAY NIGHT TEMPERATURES WILL COOL SOME. BACK TO ABOVE NORMAL READINGS BY 5 TO 10 DEGREES EXPECTED ON FRIDAY. AS MENTIONED ABOVE...LOWERED DEWPOINTS SOME IN AREAS SO HUMIDITY WILL BE LOWER. QUITE A FEW TEENS EXPECTED FOR MINIMUM/S TUESDAY AFTERNOON. POSSIBLY EVEN LOWER ON WEDNESDAY MOST AREAS WITH THE BREEZIER CONDITIONS. HIGHER HUMIDITY EXPECTED ACROSS THE EASTERN PLAINS ON THURSDAY AS THE WIND BECOMES A DIFFERENT DIRECTION THERE. BUT WESTERN AND CENTRAL AREAS SHOULD CONTINUE TO SEE LOWER RH READINGS UNDER A MORE NORTHWEST FLOW. MAINLY TEEN READINGS EXPECTED ON FRIDAY DURING THE AFTERNOON. THE WEATHER SYSTEM PASSAGE IS EXPECTED TO BE DRY MID WEEK SO THAT WONT AFFECT THE FUELS FOR RX BURNS. MIXING WILL BE SLIGHTLY BETTER TUESDAY VERSUS WHAT WAS OBSERVED TODAY WITH MORE VERY GOOD RATINGS. WEATHER MODELS BACKED OFF ON THE LOWER MIXING HEIGHTS FOR WEDNESDAY AND COUPLED WITH THE STRONGER WIND...SHOW MANY MORE VERY GOOD AND EXCELLENT RATINGS WEDNESDAY AFTERNOON. VENTILATION WILL TAKE A HIT THURSDAY DUE TO SOME POST COLD FRONTAL INVERSION EFFECTS BUT MODELS SEEM TO BE MORE BULLISH WITH HIGHER RATINGS THAN THIS MORNINGS OUTPUT. BACK TO QUITE A FEW GOOD...VERY GOOD AND EXCELLENT RATINGS EXPECTED ON FRIDAY. NO REAL DISCERNIBLE PATTERN CHANGE FOR THE WEEKEND AT THIS TIME. PRETTY OPEN WEATHER WITH A DRIER WEST/NORTHWEST UPPER AIR PATTERN. BAJA LOW REMAINS OFF THE COAST. ALTHOUGH ECMWF MODEL SHOWS IT MAKING A QUICKER MOVE EASTWARD THAN THE CURRENT GFS. 50 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 52
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 530 AM MDT MON OCT 15 2012 NMZ501>540-161200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 530 AM MDT MON OCT 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 44
1 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, October 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412929.